What is tik really?
The drug tik, is something that is extremely prevalent in South Africa’s underground drug circles. Yet mention it to anyone outside of our boarders and they may have no idea what you are talking about. This is not because tik is exclusive to South Africa, but rather that this word is local slang for the drug crystal meth. Crystal meth is not something unique to South Africa and is abused across the globe. It has been suggested that the origin of the word is that it describes the popping sound that is made when the drug is smoked in its crystalline form.
What is tik, and what does the drug do
Crystal Methamphetamine, or tik, is a highly addictive drug in the stimulant class. It takes the form of a white or off-white crystal, and can be crushed into a powder. It can be consumed through smoking, via the nasal passage, injected, and in rare cases even eaten.
After taking tik, the user will be filled with a rush of euphoria, gaining energy and confidence. In elevates the heart rate and blood pressure, as well as possibly resulting in the user having increased libido and decreased appetite.
Tik user tend to stay awake for long periods of time, and struggle to sleep. They may also struggle to concentrate on their daily task, leading to work and studies being a struggle as well as an inability to preform daily tasks. Paranoia is also a common side effect of taking the drug as well as delusions and confusion.
What are the consequences of using the drug tik
As a drug, tik makes the user incredibly impulsive. This impulsivity leads to poor decision making and results in the user putting themselves in high-risk situation, such as driving under the influence, risky sexual behavior, fights as a result of increased aggression and other situation where the user is not cognizant of the danger they are in.
Beyond this, long term tik use can result in users having serious health consequences such as kidneys and liver damage. Tik also causes damages to the brain, that may result in seizures and increases risk of stroke.
One of the most prevalent consequences of meth use that is becoming more and more prevalent in a treatment context is stimulant induced psychosis. This is where the psychotic effects of the drug become permeant or semi permeant. Tik users will experience paranoia, auditory and visual hallucinations and delirium after the effects of the drug have worn off.
Tik use is a serious psychological and medical problem, as such often requires professional intervention. Once psychosis has set in the situation needs to be resolved with a combination of therapy and medical intervention. Most importantly, the user needs to stop using and stay stopped.
Contact Crossroads Recovery Centre today for a free assessment regarding your loved ones, or your own tik use.
Stories of Recovery
- The encouragement, love and support from the team at Crossroads allowed me to eventually see that I was worth something - that my life could be turned around and that I could accomplish the things that had long been a forgotten dream.Oliver VGRead more
- On the last day of my stint at Crossroads I could only express gratitude towards all who works there. A wise councillor once commented on my question when one is ready for rehab by explaining that when one is ready for rehab, rehab is ready for you.Johan BRead more
- I was lost and my soul was broken until I ended up at Crossroads and was introduced to the Twelve Steps. With the help of their excellent staff and amazing support I have recently been clean for 18 months, I could not have done it without them!Carla SRead more
- "Just for today I am more than three years in recovery. I have Cross Roads to thank for this wonderful gift. Cross Roads helped me to set a firm foundation in my recovery on which I can continue to build."Angelique JRead more